Dermatographic Urticaria

What is it?

Also called “skin writing”, where friction (scratching or some other contact) causes red hives or raised skin.

Cause?

Likely an overabundance of histamine in the body. Some possibilities might be mast cell activation syndrome (MCAS), environmental allergens, mild chronic food issues, high histamine foods, histamine releasing foods, or body does not break down histamine well due to lack of enzymes such as diamine oxidase?

Ways to control?

Aside from antihistamines, our allergist at the time recommended better control of environmental factors such as dust mite control and removing fragrance. Also to avoid tomatoes and berries (histamine releasing foods?).

What happened?

My partner’s dermatographism disappeared along with our diet experiments but at the same time we started better management for environmental allergens as well, so it is not clear what was the main culprit. Regardless this didn’t come back except for a brief return during travel when we had much more fermented foods and was in a dusty environment. So again, not sure which is the cause, or perhaps it is both.

Rapid Weight Loss (Partner)

After a few months we suddenly noticed that my partner had rapidly slimmed down by roughly 20 pounds without trying anything other than mostly being on the same diet as me. He was not overweight, just at the upper edge of normal BMI (body mass index), but when this happened we realized he must have been carrying a lot of water weight. It seems unlikely to lose fat that quickly as we were not restricting calories nor changing exercise or activity levels. Going through the same diet changes, my weight stayed steady. The puffiness in his face disappeared and the abdomen became flat along with a slight slimming down everywhere else. Also, dermatographism was gone and had not returned in months. By this time we had removed wheat (gluten), milk, and high amines in the diet along with dust mite control, so it is not entirely clear what was the key issue or issues for him.

Whatever the cause, it seems the result was that his body had chronically high levels of histamine. We know that one of the many effects of histamine in the body is edema (swelling). This also can explain the disappearance of dermatographism.